Intended for healthcare professionals

Practice Best Practice

Clostridium difficile associated disease

BMJ 2018; 363 doi: https://doi.org/10.1136/bmj.k4369 (Published 29 October 2018) Cite this as: BMJ 2018;363:k4369
  1. Ali Hassoun, clinical associate professor of medicine
  1. Alabama Infectious Diseases Center, Huntsville, AL, USA
  1. Correspondence to A Hassoun ali_hasoun{at}yahoo.com

What you need to know

  • Patients usually present with diarrhoea, abdominal pain, leucocytosis, and a history of recent antibiotic use

  • Clinical manifestations usually occur on days 4 to 9 of antibiotic treatment, but may occur up to eight weeks after discontinuation of antibiotics

  • Treatment is to discontinue the inciting antimicrobial agent and start treatment with oral vancomycin or fidaxomicin, but surgery may be required in fulminant disease

  • 5-50% of treated patients have recurrence, and most respond to a second course of treatment but some are offered faecal microbiota transplantation

  • To prevent infection, minimise the frequency, duration, and number of antibiotics, and consider restriction of fluoroquinolones, clindamycin, and cephalosporins

Clostridium difficile associated disease (CDAD) is an infection of the colon caused by the bacteria Clostridium difficile. It occurs in patients whose normal bowel flora have been disrupted, commonly by recent antibiotic use. It is often, but not always, acquired in healthcare facilities and often presents as acute onset diarrhoea. Recurrences are relatively common.

C difficile are Gram positive, anaerobic, spore forming rods that produce toxins A and B. These toxins cause an inflammatory response in the large intestine, leading to increased vascular permeability and pseudomembrane formation.1 The condition is also known as pseudomembranous colitis, CDI, or Clostridioides difficile.

C difficile is responsible for 48% of healthcare associated gastrointestinal infections in acute care hospitals across Europe,2 and has become one of the most common causes of healthcare associated infections in US hospitals. In one US study, C difficile infection accounted for 10% of patients presenting to the emergency department with diarrhoea and no vomiting.3

Guidance from the US published in March 2018 details important updates in diagnosis and treatment.4

How does it present?

Common symptoms include diarrhoea, abdominal pain and tenderness, and fever. Severity varies from isolated mild diarrhoea to copious watery diarrhoea with severe abdominal …

View Full Text

Log in

Log in through your institution

Subscribe

* For online subscription